Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Raleigh, NC

May 19, 2001Granville County, Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2001, 6:42 PM EDT for Granville County, Vance County, North Carolina. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 6:42 PM EDT (22:42 UTC)
Expired
May 19, 2001, 7:15 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Granville County, NC, Vance County, NC

What was reported inside it

TimeReportWhereRemark
May 19, 6:55 PM EDTHail 0.88Virgilina, NC
May 19, 7:00 PM EDTHail 0.88Townsville, NC
May 19, 7:25 PM EDTTornado F0Middleburg, NCThe Kerr Lake Park Ranger reported about ten trees blown down and damage to trailers at the Satterwhite Point Recreation Area. A tornado sighting was also reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS52 KRAH 192244
SVRRAH
NCC077-181-192315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
642 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VANCE COUNTY
  NORTHERN GRANVILLE COUNTY

* UNTIL 715 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
  OF KERR LAKE TO 3 MILES NORTHEAST OF STOVALL TO 3 MILES 
  SOUTHEAST OF OAK HILL....MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  VIRGILINA
  BULLOCKSVILLE
  KERR LAKE
  OAK HILL
  STOVALL
  TUNGSTEN

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND INTENSE
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:25 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 19, 2:25 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SAT MAY 19 2001

MOSTLY SUNNY AND HOT CONDITIONS OVER CENTRAL NC AT THIS TIME THANKS
TO MID LEVEL HIGH PRESSURE CELL.  LOW LEVEL PARAMETERS HAVE
PERSISTED FOR SEVERAL HOURS IN DEPICTING AXIS OF INSTABILITY
STRETCHING FROM DAN VICINITY INTO THE NORTHERN COASTAL PLAIN...WHILE
ANOTHER AXIS FROM UPSTATE SC INTO NC MOUNTAINS.

WEAK MID LEVEL VORT CENTER CROSSING EASTERN KY SHOULD INITIATE
CONVECTION ALONG VA BOUNDARY EAST OF THE BLUE RIDGE BETWEEN 21Z AND
23Z. THIS CONVECTION SHOULD DRIFT INTO THE FAR NORTHERN COUNTIES OF
CWA EARLY THIS EVENING. SECOND AREA OF CONCERN DEALS WITH CONVECTION
FIRING OVER NE GA AHEAD OF TN VALLEY VORT CENTER.  EXTRAPOLATION HAS
THIS CLUSTER OF STORMS THREATENING SOUTHERN PIEDMONT AFTER 21Z OR
22Z. WILL CONTINUE TO MONITOR CONVECTIVE TREND THOUGH RELEASE
TIME...HOWEVER PLAN TO GO WITH GOOD CHC POPS OVER FAR NORTH THIS
EVENING WITH CHC POPS IN TRIAD/TRIANGLE AREAS. FOR SOUTHERN
PIEDMONT...FAVOR CHC POPS BUT MAY NEED TO INCREASE TO GOOD CHC IF
CLUSTER HOLDS TOGETHER THROUGH UPSTATE SC.

EXPECT SCATTERED CONVECTION ON SUN AS DEEP MOISTURE COUPLED WITH
VORT CENTER CROSSING REGION SHOULD SUPPORT SHOWERS/T-STORMS.
COVERAGE MAY BE LIKELY OVER EASTERN HALF OF FORECAST AREA IN THE
AFTERNOON.

ON MON...DO NOT SEE MUCH SUPPORT FOR ORGANIZED CONVECTION...BEST
UPPER LEVEL SUPPORT WEST-NW OF REGION. HOWEVER AIR MASS PROJECTED TO
BE MOIST AND UNSTABLE TO SUPPORT DIURNAL AIR MASS THUNDER IN THE
AFTERNOON. FOR NOW...WILL GO WITH A CHC OF AFTERNOON CONVECTION
AREA-WIDE.

EXTENDED: UNFORTUNATELY COULD NOT VIEW NOGAPS/CANADIAN MODELS DUE TO
INTERNET SERVICE OUTAGE. ANOMALOUSLY STRONG CLOSED LOW IS EXPECTED
TO DROP INTO THE MIDWEST TUE AND INTO THE OH VALLEY BY THU. WILL
CONTINUE CHANCE OF SHOWERS/TSTMS WITH THE FRONT TUE. MRF TAKES MID
LEVEL FLOW BACK AROUND TO SW WITH THE FRONT HEADING BACK NORTH &
BRINGING A RETURNED CHANCE OF SHOWERS THU. GIVEN THE DEGREE OF
UNCERTAINTY OF CLOSED LOW POSITION & OUR INABILITY TO DO A THOROUGH
ANALYSIS OF THE MEDIUM RANGE MODELS... WILL STAY CONSERVATIVE AND GO
WITH MOSTLY CLOUDY/COOL THROUGH SAT AND ADD PRECIP CHANCE LATER IF
NEEDED.

RDU 65/80/65/82 3543                    GSO 65/79/63/80 4534
                    FAY 67/83/67/83 1544
.RAH...NONE.

WSS/GIH

In the hours before

Special weather statement, May 19, 1:35 PM EDT, 5 hours 7 minutes before
NCZ007>011-021>028-192315-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT SAT MAY 19 2001

ALAMANCE-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-
HALIFAX-NASH-ORANGE-PERSON-VANCE-WARREN-

...RISK OF STRONG TO ISOLATED SEVERE THUNDERSTORMS ACROSS NORTHERN
COUNTIES OF CENTRAL NORTH CAROLINA EARLY THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A STALLED BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL VIRGINIA WILL
ACT AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS LATE THIS
AFTERNOON. THE THUNDERSTORMS SHOULD DRIFT SOUTH INTO NORTHERN NORTH
CAROLINA EARLY THIS EVENING.

.HAZARDOUS WEATHER DETAILS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FAR NORTHERN
COUNTIES OF CENTRAL NORTH CAROLINA BETWEEN 6 AND 9 PM. THE PRIMARY
SEVERE WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS AND WIND
GUSTS NEAR 60 MPH.  ALL STORMS WILL PRODUCE FREQUENT AND SHARP
CLOUD-TO-GROUND LIGHTNING STRIKES...AND HEAVY DOWNPOURS OF RAIN. THE
STORMS SHOULD BEGIN TO DISSIPATE AFTER 10 PM.

THE SUNNY AND HOT WEATHER EARLY THIS AFTERNOON HAS LURED MANY FOLKS
TO THE AREA LAKES AND PARKS.  PEOPLE NEED TO BE ALERT TO THE
POSSIBILITY OF CHANGING WEATHER CONDITIONS LATE THIS AFTERNOON OR
EARLY THIS EVENING...ESPECIALLY IF YOU ARE CLOSE TO THE VIRGINIA
BORDER. BOATERS ON HYCO...MAYO AND KERR LAKES SHOULD HEAD TO SHORE
AT THE FIRST SIGNS OF THREATENING WEATHER.

WSS
Special weather statement, May 19, 1:35 PM EDT, 5 hours 7 minutes before
NCZ007>011-021>028-192315-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA...CORRECTION FOR
CODING
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT SAT MAY 19 2001

ALAMANCE-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-
HALIFAX-NASH-ORANGE-PERSON-VANCE-WARREN-

...RISK OF STRONG TO ISOLATED SEVERE THUNDERSTORMS ACROSS NORTHERN
COUNTIES OF CENTRAL NORTH CAROLINA EARLY THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A STALLED BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL VIRGINIA WILL
ACT AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS LATE THIS
AFTERNOON. THE THUNDERSTORMS SHOULD DRIFT SOUTH INTO NORTHERN NORTH
CAROLINA EARLY THIS EVENING.

.HAZARDOUS WEATHER DETAILS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FAR NORTHERN
COUNTIES OF CENTRAL NORTH CAROLINA BETWEEN 6 AND 9 PM. THE PRIMARY
SEVERE WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS AND WIND
GUSTS NEAR 60 MPH.  ALL STORMS WILL PRODUCE FREQUENT AND SHARP
CLOUD-TO-GROUND LIGHTNING STRIKES...AND HEAVY DOWNPOURS OF RAIN. THE
STORMS SHOULD BEGIN TO DISSIPATE AFTER 10 PM.

THE SUNNY AND HOT WEATHER EARLY THIS AFTERNOON HAS LURED MANY FOLKS
TO THE AREA LAKES AND PARKS.  PEOPLE NEED TO BE ALERT TO THE
POSSIBILITY OF CHANGING WEATHER CONDITIONS LATE THIS AFTERNOON OR
EARLY THIS EVENING...ESPECIALLY IF YOU ARE CLOSE TO THE VIRGINIA
BORDER. BOATERS ON HYCO...MAYO AND KERR LAKES SHOULD HEAD TO SHORE
AT THE FIRST SIGNS OF THREATENING WEATHER.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:08 PM EDTTornado WarningRAHVance, Warren37 min
May 19, 7:43 PM EDTSevere Thunderstorm WarningRAHWarren32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.